Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 12:27 PM CDT for Cedar County, Johnson County, Linn County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 12:27 PM CDT (17:27 UTC)
- Expired
- May 18, 2000, 1:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Cedar County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 12:30 PM CDT | Hail 1.75 | Ely, IA | |
| May 18, 12:40 PM CDT | Hail 1.75 | Cedar Rapids, IA | |
| May 18, 12:48 PM CDT | Hail 1.75 | Palo, IA | |
| May 18, 12:51 PM CDT | Hail 2.5 | Cedar Rapids, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 181729 SVRMLI IAC031-103-113-181815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1227 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JOHNSON COUNTY IN EAST CENTRAL IOWA SOUTERN LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 115 PM CDT * AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST OF TWIN VIEW HEIGHTS...OR 11 MILES NORTH OF IOWA CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... LAKE MACBRIDE STATE PARK BY 1230 PM CDT. ELY BY 1235 PM CDT. 7 MILES SOUTH OF CEDAR RAPIDS BY 1245 PM CDT. PALISADES-KEPLER SP BY 1250 PM CDT. MOUNT VERNON BY 1255 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IHN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS REPLACES THE SEVERE THUNDERSTORM WARNING IN EFFECT EARLIER FOR JOHNSON COUNTY. NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, May 18, 2:32 AM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 AM CDT THU MAY 18 2000 7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER ABOUT IN LINE WITH 00Z MODEL FORECASTS. A STATIONARY FRONT EXTENDS EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA. STRONG OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT SOUTHWARD. WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY STACKED SYSTEM. MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN TODAY. 00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE STRONGER AND FASTER THAN THE ETA/NGM. WILL LEAN TOWARD THE LATTER WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA BORDER. THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT. THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA TODAY AND THIS EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT NORTH OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC THREAT ALONG AND SOUTH OF THE FRONT. THE FORECAST TIMING OF THE SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS AFTERNOON SUPPORT THIS. A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON AND EVENING. PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150 PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS. HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER SOUTHERN MN AND SOUTHERN WI. SO...WILL MENTION HEAVY RAIN AS A LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH. THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES. WOLF .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Special weather statement, May 18, 10:28 AM CDT, 1 hour 59 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-190500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1028 AM CDT THU MAY 18 2000 ...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS AFTERNOON... A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP BY AFTERNOON. STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE PRIMARY RISK AND LOCALLY HEAVY RAINS. AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE HAIL AND STRONG WINDS. HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING. THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO TONIGHT. EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE WEATHER REPORTS TO QUAD CITIES WFO. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 50 min |
| May 18, 11:48 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 42 min |
| May 18, 11:55 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 50 min |
| May 18, 12:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 45 min |
| May 18, 12:35 PM CDT | Tornado Warning | DVN | Washington | 25 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 24 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 46 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 46 min |
| May 18, 12:46 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 29 min |
| May 18, 1:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Washington | 44 min |
| May 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 30 min |
| May 18, 1:32 PM CDT | Tornado Warning | DVN | Muscatine | 28 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 29 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 29 min |
| May 18, 1:47 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 28 min |
| May 18, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 52 min |
| May 18, 1:59 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 46 min |
| May 18, 2:21 PM CDT | Tornado Warning | DVN | Iowa | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.